THEODORE J. HAHN, M.D.
To the editor: The excellent article by Dr. Sotaniemi and colleagues, "Radiologic Bone Changes and Hypocalcemia with Anticonvulsant Therapy in Epilepsy" (Ann Intern Med 76:389-394, 1972), was read with interest. With regard to the questions the authors raise concerning the pathogenesis of osteomalacia after anticonvulsant therapy, it should be noted that chronic phenobarbital therapy in humans has produced a marked decrease in plasma vitamin D3-3H (D3-3H) half-life, with increased formation of polar, apparently biologically-inactive, vitamin D metabolites (1). This increased catabolism appears to occur in the liver, since in vitro incubation of D3-3H with liver microsomes from phenobarbital-treated rats results
Learn more about subscription options.
Register Now for a free account.
HAHN TJ. Anticonvulsant Therapy and Vitamin D. Ann Intern Med. 1973;78:308–309. doi: 10.7326/0003-4819-78-2-308_3
Download citation file:
Published: Ann Intern Med. 1973;78(2):308-309.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only